Arkansas, 2017

Hail and Damaging Winds in Arkansas, March 1, 2017

March 1, 2017 · NWS TSA · 7 events in 4 counties and zones

Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of February 28th, along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across northwestern Arkansas during the early morning hours of March 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of February 28th, along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across northwestern Arkansas during the early morning hours of March 1st. The strongest storms produced hail up to penny size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:37 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 28, 11:37 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1137 PM CST Tue Feb 28 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front moving through eastern Oklahoma and western Arkansas
during the early portion of the TAF period with thunderstorms
occurring along and ahead of the boundary. Will see mainly
VFR conditions outside of the thunderstorms with IFR conditions
found in thunderstorm areas. Conditions improve Wednesday morning
behind the front with gusty northwest winds continuing through
the day.

&&

.PREV DISCUSSION... /Issued 835 PM CST Tue Feb 28 2017/

DISCUSSION...
Have increased pops across far northeast Oklahoma and for
later tonight as a cold front currently across southeast
Oklahoma moves into the area. The latest runs of the HRRR
are beginning to highlight upscale growth of thunderstorms
across northeast Oklahoma as the front moves into the state
and a surface low tracks across the area. Also expect to
see development southward along the front as it moves across
the area overnight. The front is expected to exit the area
to the south and east as we approach sunrise on Wednesday.
Any of the storms that develop tonight are expected to have
the potential become severe with more than adequate shear and
instability in place. Tornadoes, very large hail and damaging
winds of around 70 mph possible.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Feb 28, 8:49 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
849 PM CST Tue Feb 28 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
849 PM CST Tue Feb 28 2017

...SEVERE WEATHER POTENTIAL CONTINUES THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND WESTERN ARKANSAS .

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE THROUGH THE AREA OVERNIGHT. THUNDERSTORMS WILL BEGIN
TO INCREASE ACROSS NORTHEAST OKLAHOMA BEFORE MIDNIGHT WITH THE
FRONT AND THE THUNDERSTORMS QUICKLY SPREADING TO THE EAST AS THE
NIGHT WEARS ON. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO BE SEVERE WITH VERY LARGE HAIL, WIND GUSTS TO AROUND 70 MPH AND
POSSIBLY TORNADOES. THE THREAT FOR THE THUNDERSTORMS WILL END BEFORE
SUNRISE WEDNESDAY AS THE FRONT EXITS TO THE EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Breezy northwesterly winds will prevail on Wednesday
behind the passing cold front.  A return to warmer
temperatures and gusty south winds arrive on Saturday.
This will raise fire weather concerns.  Thunderstorm
chances increase on Sunday along as the next storm
system moves through the Plains.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 1, 12:17 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1217 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.00 INCH       PITTSBURG          OK   TRAINED SPOTTER

            REPORTED IN NORTHERN PARTS OF THE CITY. ALSO 50 MPH WINDS
            REPORTED.

&&

KAH
Special weather statement, Mar 1, 12:26 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1226 AM CST WED MAR 1 2017

ARZ019-029-OKZ072>074-076-010700-
Sebastian AR-Crawford AR-Haskell OK-Pittsburg OK-Sequoyah OK-
Le Flore OK-
1226 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN...
SOUTHWESTERN CRAWFORD...HASKELL...SEQUOYAH...NORTHERN LE FLORE AND
EAST CENTRAL PITTSBURG COUNTIES UNTIL 100 AM CST...

At 1225 AM CST, strong thunderstorms were located along a line
extending from 4 miles northwest of Muldrow to 4 miles northeast of
Blocker. Movement was east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Stigler...
Alma...                           Muldrow...
Roland...                         Spiro...
Arkoma...                         Panama...
Quinton...                        Keota...
McCurtain...                      Bokoshe...
Whitefield...                     Gans...
Kinta...                          Tamaha...
Moffett...                        Rudy...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 13.
 Interstate 40 in Oklahoma between mile markers 297 and 328.
 Interstate 540 between mile markers 1 and 6.
 Interstate 49 between mile markers 22 and 23.

A tornado watch remains in effect until 400 AM CST for east central
Oklahoma. A tornado watch also remains in effect until 600 AM CST for
northwestern and west central Arkansas...and southeastern and east
central Oklahoma.

LAT...LON 3507 9480 3506 9559 3527 9527 3527 9523
      3530 9520 3530 9517 3533 9518 3559 9478
      3552 9417
TIME...MOT...LOC 0625Z 266DEG 26KT 3546 9466 3509 9549
Local storm report, Mar 1, 12:29 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.00 INCH       PITTSBURG          OK   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF STRONG AND ELECTRIC STREET IN
            TOWN.

&&

KAH
Local storm report, Mar 1, 12:36 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1236 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.75 INCH       PITTSBURG          OK   PUBLIC

            RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED.

&&

KAH
Special weather statement, Mar 1, 12:40 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1240 AM CST WED MAR 1 2017

OKZ049-073-010730-
Pittsburg OK-Pushmataha OK-
1240 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND SOUTH CENTRAL
PITTSBURG COUNTIES UNTIL 130 AM CST...

At 1239 AM CST, strong thunderstorms were located along a line
extending from 5 miles south of Blanco to 9 miles southeast of
Wardville to 7 miles southwest of Lane. Movement was east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Antlers...                        Clayton...
Rattan...                         Clayton Lake State Park...
Snow...                           Tuskahoma...
Stanley...                        Moyers...
Kiamichi...                       Kosoma...
Kellond...                        Dunbar...
Oleta...                          Cloudy...
Eubanks...                        Sardis...
Dela...                           Finley...

A tornado watch remains in effect until 600 AM CST for southeastern
Oklahoma.

LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
      3467 9588 3468 9515 3449 9523 3416 9532
      3416 9578
TIME...MOT...LOC 0639Z 260DEG 48KT 3467 9579 3456 9591 3421 9606

Lacy
Local storm report, Mar 1, 12:52 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     2 SW WILBURTON          34.90N 95.33W
03/01/2017  M58 MPH          LATIMER            OK   MESONET

&&

KAH

The radar

The Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
March 1, 12:53 AM CST
Where
Sebastian County, 0.43 mi NNE of (Fsm)ft Smith Muni A
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.336, -94.368

The ASOS unit at the Fort Smith Regional Airport measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Crawford

When
March 1, 1:00 AM CST
Where
Crawford County, 0.1 mi WNW of Kibler
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.430, -94.232

Strong thunderstorm wind blew over a travel trailer.

Thunderstorm Wind, Sebastian

When
March 1, 1:00 AM CST
Where
Sebastian County, 2.4 mi E of Ft Smith
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.381, -94.377

Strong thunderstorm wind blew down a tree onto a home.

Thunderstorm Wind, Franklin

When
March 1, 1:15 AM CST
Where
Franklin County, 0.51 mi NNE of Webb City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.487, -93.827

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Crawford

When
March 1, 1:40 AM CST
Where
Crawford County, 0.31 mi ESE of Natural Dam
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.649, -94.395

Strong thunderstorm wind blew down a tree onto a house.

Hail, Benton

When
March 1, 1:55 AM CST
Where
Benton County, 0.37 mi NE of Pea Ridge
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.454, -94.115

Hail, Benton

When
March 1, 2:00 AM CST
Where
Benton County, 0.63 mi ENE of Bentonville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.373, -94.209

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680906, 680907, 680908, 680909, 680910, 680911, 680912.